Arkansas, 2014

Hail and Damaging Winds in Arkansas, March 28, 2014

March 28, 2014 · NWS SHV · 7 events in 4 counties and zones

A frontal boundary pulled up stationary across portions of Southwest Arkansas into Southeast Oklahoma during the daytime hours. A very unstable airmass developed south of the boundary with CAPE values approaching 4000 J/KG and Lifted Indices near -10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A frontal boundary pulled up stationary across portions of Southwest Arkansas into Southeast Oklahoma during the daytime hours. A very unstable airmass developed south of the boundary with CAPE values approaching 4000 J/KG and Lifted Indices near -10. While low level shear was weak in the warm sector, deep layer shear was in excess of 50kts and with the help of a strong upper level trough moving out of Central Texas, severe thunderstorms developed across the region during the afternoon and evening hours of March 28th. Strong lapse rates initially resulted in hail producing thunderstorms, some of which took on the appearance of supercell thunderstorms. Later in the evening, a squall line developed with widespread wind damage noted across the southern half of Northeast Texas and Northern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 28, 1:56 PM CST, 49 minutes earlier.

Area forecast discussion, Mar 28, 1:56 PM CST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT FRI MAR 28 2014

.DISCUSSION...

QUICK UPDATE TO ZONES COMING OUT TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 37 TO INCLUDE OUR COUNTIES IN SOUTHEAST
OKLAHOMA...SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AND FOR
NORTHWEST AND NORTH CENTRAL LOUISIANA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  53  73  45  75 /  70  60   0   0   0
MLU  80  55  71  43  73 /  70  70   0   0   0
DEQ  75  46  71  38  74 /  70  40   0   0   0
TXK  78  50  71  44  73 /  70  50   0   0   0
ELD  79  53  71  40  72 /  70  70   0   0   0
TYR  82  49  73  45  78 /  70  20   0   0   0
GGG  82  50  73  43  77 /  70  30   0   0   0
LFK  83  54  77  44  77 /  70  60   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Mar 28, 10:00 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT FRI MAR 28 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1100 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND SPREAD ACROSS THE FOUR STATE REGION...AHEAD OF A STRONG UPPER
LEVEL DISTURBANCE...THAT WILL SHIFT EAST ACROSS OKLAHOMA AND TEXAS.
A VERY UNSTABLE AIR MASS WILL BE IN PLACE...WITH SEVERE
THUNDERSTORMS LIKELY DEVELOPING BY MID TO LATE AFTERNOON.
COLD TEMPERATURES ALOFT...WILL ADD TO THE INSTABILITY WITH LARGE
HAIL THE PRIMARY THREAT...ALONG WITH DAMAGING WINDS. AN ISOLATED
TORNADO CAN SPIN UP. LATE THIS AFTERNOON AND INTO THE EVENING
THUNDERSTORMS WILL ORGANIZE INTO CLUSTERS AND RACE RAPIDLY EAST OUT
OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS THE FOUR STATE REGION.

06

In the hours before

Special weather statement, Mar 28, 12:01 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT FRI MAR 28 2014

ARZ060-281830-
HEMPSTEAD-
101 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...

INCLUDING THE FOLLOWING LOCATIONS...
     MCCASKILL...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF NASHVILLE...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Mar 28, 12:32 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
132 PM CDT FRI MAR 28 2014

ARZ061-281900-
NEVADA-
132 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     PRESCOTT...

AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PRESCOTT...MOVING NORTHEAST AT
30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Mar 28, 2:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT FRI MAR 28 2014

TXZ097-109-111-282100-
BOWIE-MORRIS-TITUS-
335 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MORRIS...TITUS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     COOKVILLE...DALBY SPRINGS...NAPLES...OMAHA...SIMMS AND US 259
     AND I 30 INTERSECTION...

AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR COOKVILLE...OR 7 MILES EAST OF
MOUNT PLEASANT...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

19

The radar

The Shreveport radar (KSHV), 142 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
March 28, 2:45 PM CST
Where
Union County, 2.97 mi WSW of Nick Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
33.190, -92.600

Thunderstorm Wind, Miller

When
March 28, 3:59 PM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.450, -94.020

Trees and powerlines downed in Texarkana.

Hail, Hempstead

When
March 28, 4:45 PM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
1 in hail
Reported by
State Official
Coordinates
33.670, -93.590

Thunderstorm Wind, Columbia

When
March 28, 5:30 PM CST
Where
Columbia County, 0.58 mi W of Magnolia
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
33.270, -93.240

Numerous trees downed including some downed on Hwy. 79.

Hail, Union

When
March 28, 6:00 PM CST
Where
Union County, 1.5 mi NNW of Ritchie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.300, -92.560

Hail, Union

When
March 28, 6:10 PM CST
Where
Union County, Smith
Measured
1.25 in hail
Reported by
Public
Coordinates
33.150, -92.630

Half dollar size hail fell on South Jackson Avenue near Hwy. 167 south of El Dorado.

Thunderstorm Wind, Union

When
March 28, 6:55 PM CST
Where
Union County, 0.9 mi NE of Strong
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.110, -92.360

Several trees and powerlines were downed in the Strong community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497861, 497869, 497872, 497893, 497906, 498068, 498073.